06182018Headline:

Charlottesville, Virginia

HomeVirginiaCharlottesville

Email Bryan Slaughter
Bryan Slaughter
Bryan Slaughter
Attorney • (800) 451-1288

Over-The-Counter Cold Medicines Potentially Not Safe For Infants And Toddlers

Comments Off

A tip for parents of young children (like me). The government has declared parents should not give sniffling infants or toddlers over-the-counter cough and cold medications because they are not safe for children that small. Not only are the drugs dangerous, they have not even been proven to help children under the age of two. Health groups confirm that small doses usually are not harmful to an infant’s health, however, it is really easy for the children to unintentionally overdose on the medication. Last year, the Centers for Disease Control and Prevention reported that during a span of just two years, more than 1,500 infants and toddlers were admitted to emergency rooms because of the drugs. To stop the many overdoses, officials are asking parents to use the measuring device that accompanies the medicine, not a typical kitchen tablespoon.

The Food and Drug Administration has issued an advisory, warning parents not to give these medications to children under the age of two due to the serious side effects that might occur. While some drug companies did stop selling the infant medication last October, the FDA issued the recent advisory to ensure parents got the message about how dangerous the medicine can be. The FDA’s nonprescription drug chief has become particularly concerned by new surveys that have suggested many parents will ignore warnings by the FDA. They feel that if their older child’s health improved while taking the medication, so should their younger child’s health without any harmful side effects. The FDA is still researching whether the medications are safe for older children as well. They expect to have the results to their research finished by spring so they will be able to tell the medicine manufacturers whether or not they can begin production. While the FDA is waiting for the results of determining whether the medication is safe for older children, they recommend parents read label directions carefully and are careful about what other drugs they are also giving to the child since the child could unintentionally overdose.

For more information on this subject, please refer to the section on Drugs, Medical Devices and Implants.